Quote from TakeBack
Atropine works at the AV node. .
Actually it's primary effect occurs at the SA node (by increasing SA-node firing, thus increasing heart rate) ...and can speed conduction through the AV-node. (which is why atropine 'speeds-up' sinus rhythms...if it's effect were only at the AV-node you wouldnt see a corresponding increase in sinus rates)
anyway, that's kinda slicing hairs.... BUT...once you understand that atropine works by jump-starting the SA-node you can better understand why (and why not) it might work in certain blocks.
In MOBITZ II, at least one of the p-waves is conducting (properly) through the AV-node and causing a ventricular contraction (which is your heart rate). So...lets say your patient is in a MOBITZ II block with a heart rate of 30 ( but a sinus/p-wave rate of 60). Atropine could POTENTIALLY help speed the rate up by increasing the p-wave/sinus rate...So to follow this example your patients p-wave rate jumps to 120...but the heart rate is now 60 (as a ventricular beat is following every-other p-wave).
BUT...like others will mention, ACLS protocols do not readily advise atropine in these cases because it can make the block worse...it could degenrate into a third degree heart block...
NOW...if atropine primarily functions by increasing SA-node firing, you can understand why it wont help in 3rd degree... because even if you could speed the SA/sinus rate up, the ventricles arent responding to anything the atria are doing and thus the heart rates wont increase. (there may be some action at the AV-node with atropine...but the effect is negligable(sp?) and typically not therapeutic). BUT...atropine wont/cant make a 3rd degree block any worse.
SO...your teacher was kinda right and kinda wrong. The answer is: atropine CAN help sometimes in type2 but CAN be dangerous.... AND...even though atropine may have a miniscule effect on 3rd degre...you cant make it worse...